Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Newly impotent
Jun 25, 2010

I was diagnosed with HIV/AIDS five years ago and started treatment with a CD4 count of 4. My first regimen was a combination of Sustiva and Truvada that was subsequently replaced with Atripla when it came on the market. Two years ago Crestor was added to control my cholesterol.

About 18 months ago, I began to lose interest in any kind of sexual activity and started on single dose packs of Androgel. About six months ago, my doctor and I increased the dosage to two packs and finally have my testosterone in the low normal category.

Here is the thrust of the question, about nine months ago I began to have impotency issues with soft or non-erections when my wife and I attempt to make love. I've tried both Viagra and Cialis with results that are on negligible at best. Even a pump has limited results in creating soft/spongy erections.

I don't believe the problem to be psychological because I've been with my wife for nearly 20 years and have been intimate on numerous occasions since diagnosis. Is it possibly a drug interaction, or possible long-term HIV implications? My CD4 (after five years) hovers at around 225 and am undectable.

Thank you.

Response from Dr. Henry

Impotence not clearly related to low testosterone levels appears higher in HIV+ men than control populations. Clear linkage to particular HIV regimens or drugs has not been firmly established often due to polypharmacy and complicated nature of concurrent medical problems. Are you taking other medications like antidepressents that could be a factor as well. Since the problem began several years after starting the Atripla and your HIV diagnosis it is hard to make strong case that those factors are the major factor though still possible. If efavirenz involved then a switch to an alternative med (such as boosted PI, raltegravir, or nevirapine) might be worth considering. A full urologic and neurospychologic assessment may be warranted to assess for other factors but quite often challenging to isolate the main factor and treat accordingly. Injection Caverject or implanted devices are options in some intractable cases. KH



Previous
ATRIPLA AND EFFECTS ON THE HEART
Next
Severe Allergic Reactions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement